Florida, 2017Flood and Coastal Flood in Florida, October 18, 2017
October 18, 2017 · NWS JAX · 2 events in 1 county or zone
Minor coastal flooding and onshore flow brought waves of locally heavy rainfall. Localized flooding occurred in some areas of Flagler county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor coastal flooding and onshore flow brought waves of locally heavy rainfall. Localized flooding occurred in some areas of Flagler county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 18, 3:35 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 18, 3:35 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
435 AM EDT Wed Oct 18 2017
.NEAR TERM...
Today...strong pressure gradient continues to produce gusty winds
along the coastal areas with observations flirting with wind
advisory criteria. Won't raise advisory due to relatively short-
lived occurrence. Strong low level convergence and mid level
shortwave trough located over extreme southeast GA and Suwannee
Valley are resulting in a resurgence of bands of showers
for our southeast zones. Periods of isolated to scattered showers on
the north periphery of these bands may also work north into
parts of north St Johns and Duval counties later this morning.
Additional surge of moisture and shower activity is expected to
move into Duval county and perhaps as far as coastal Glynn
county late today and tonight. Some isolated shower activity will be
able to push inland on the moderate to strong northeast flow just
above the sfc, probably as far as Highway 301 today. Mostly cloudy
skies will be likely for portions of eastern northeast FL with
partly cloudy skies elsewhere. Max temps should be able to reach
the mid to upper 70s...with a few lower 80s well inland of
northeast FL.
Tonight...a chance of isolated to scattered showers are expected to
continue for coastal areas with a focus from St Augustine northward.
Winds should lay back down inland areas...with coastal areas seeing
10 to near 20 mph ne flow. Wide range in low temps again with temps
near 70 at the coast to mid 50s over inland southeast GA. At this
time, areal rainfall amounts are expected to be less half an inch
today through tonight. The only exception would be narrow bands
across east and southeast Flagler county that could train enough to
dump half an inch to 1 inch.
.Short Term.../Thursday through Saturday/...
High pressure will slowly move from North of the region to the
Northeast through this period, continuing the onshore flow pattern.
In this pattern showers can not be ruled out at any time as
convergent bands could form in the tightened gradient, in addition
to the potential for weak troughs to develop in the flow and move
West across forecast area. However, expect showers that do develop
to be isolated to scattered in nature, and mainly affect the coast.
Temperatures will slowly moderate this period as flow gradually
trends from Northeast to East.
&&
.Long Term.../Saturday night through Wednesday/...
High pressure will move further to the Northeast through Monday with
the flow gradually turning from the East to from the Southeast. As
the flow becomes more Southeast, expect a return of warmer and more
moist air bringing an increased chance for showers and storms. The
longer range models are coming into better agreement with timing of
a cold frontal passage in the Monday night through Tuesday time
period. Given the forecast strength of this frontal system, a round
of storms is anticipated which may be strong. High pressure will
build from the West Tuesday night into Wednesday following the front
with a much cooler airmass advecting South.
Temperatures are expected to be above normal through at least
Monday, with readings below normal for Wednesday.
&&
.MARINE...
Moderate to ocnl strong northeast winds will continue this morning.
Winds at SAUF1 near 24-28kt recently, with an ASCAT pass at 01z
showed widespread northeast winds of 24-28 kt as well. Winds will
begin a decreasing trend tonight through the rest of the week as sfc
trough well to our south begins to move east and loosening the
pressure gradient. Current high pressure situated over VA at about
1029 mb will remain nearly stationary and weaken through Friday
night. Seas are currently 7 to 9 ft at area buoys with some
9-11 ft sea certainly possible well offshore. With the weaker
northeast flow late tonight and rest of the week, seas will come
down gradually but still hazardous at around the 5-8 ft Friday
and into Saturday...due to the long northeast to east fetch of 15-25
kt winds across the wrn Atlantic continuing.
Rip currents...high risk continues due to moderate to strong onshore
flow and rough surf. Surf heights expected to be in the 4-7 foot
range today.
&&
.AVIATION...
Ocnl to Prevailing MVFR cigs around 2000-3000 ft look likely for
SGJ through today with some improvement possible to VFR to ocnl
MVFR cigs after 21z. For GNV, VFR should prevail through
most of the day but brief periods of MVFR cigs are possible around
10z-15z and during early aftn hours. For rest of TAFs, VFR to ocnl
MVFR cigs 2000-3000 ft are expected through the morning hours and
early aftn. Breezy northeast winds will continue at SGJ, SSI, and CRG
with JAX and VQQ light northerly until 13z...picking up to
near 15G25kt afterward. GNV light northeast winds will pick up to
near 12G20-25kt by 14z.
&&
.HYDROLOGY/COASTAL IMPACTS...
Minor coastal flooding issues continue with several gauge
sites that reached criteria along the coast and along the St Johns
River Tuesday morning. Differentials in the water levels between
predicted astro tides and observations on the southern St Johns
River are up to near 1.7 feet and this is now expected to reach
moderate flooding levels so have issued coastal flood warning for
Clay, St Johns, Flagler and Putnam counties. Water levels along the
St Johns and Flagler Atlantic ocean will likely reach
moderate coastal flooding as well. Elsewhere...minor coastal
flooding from Duval northward into coastal southeast GA is
expected. The persistent onshore flow and elevated seas will
continue the threat of minor coastal flooding for much of this
week...especially in the St Johns River basin and with the approach
of the new moon tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 76 56 80 56 / 0 0 0 0
SSI 75 68 79 68 / 20 30 20 10
JAX 77 64 80 66 / 20 30 30 10
SGJ 77 71 81 70 / 50 30 40 20
GNV 80 63 82 63 / 20 10 20 10
OCF 82 63 85 66 / 20 10 20 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for Coastal Duval-
Coastal Nassau-Flagler-St. Johns.
Coastal Flood Advisory until 11 AM EDT Thursday for Coastal
Nassau.
Coastal Flood Warning until 4 AM EDT Thursday for Clay-Flagler-
Putnam-St. Johns.
High Surf Advisory until 7 PM EDT this evening for Coastal Duval-
Coastal Nassau-Flagler-St. Johns.
Coastal Flood Advisory until 7 PM EDT Thursday for Coastal Duval-
Inland Duval.
GA...High Rip Current Risk through Thursday evening for Coastal
Camden-Coastal Glynn.
Coastal Flood Advisory until 11 AM EDT Thursday for Coastal
Camden-Coastal Glynn.
AM...Small Craft Advisory until 6 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 9 AM EDT Thursday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Shashy/StrubleHazardous weather outlook, Oct 18, 4:05 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
505 AM EDT Wed Oct 18 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-190915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
505 APM EDT Wed Oct 18 2017
...HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK CONTINUES FOR AREA
BEACHES...
...COASTAL FLOOD WARNING FOR PORTIONS OF THE ST JOHNS RIVER AND
COASTAL AREAS OF ST JOHNS AND FLAGLER COUNTIES...
...SMALL CRAFT ADVISORY CONTINUES IN EFFECT FOR COASTAL WATERS...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Strong onshore flow will create rough and high surf conditions along
area beaches along with at least minor beach erosion. The rip
current risk will be high.
During high tides, minor to moderate coastal flooding is expected
along the St Johns River. Minor to briefly moderate flooding
also expected along the Atlantic coast from Nassau county to Flagler
county...with minor flooding possible across coastal areas
of Camden and Glynn counties.
A Small Craft Advisory is in effect for all the coastal waters.
Occasional gusts to gale force can be expected.
Brief periods of locally heavy rainfall and an isolated
thunderstorm are possible for Flagler County today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Minor to possible moderate coastal flooding will continue along the
St Johns River basin as well as along area beaches during the high
tides Thursday...and minor flooding may continue longer for the St
Johns River Basin through at least Saturday.
A Small Craft Advisory will remain in effect for portions of the
coastal waters Thursday and possibly into Friday for offshore waters.
High rip current risk will continue through most of the week.
A good chance of showers and thunderstorms is expected with a cold
front passage Monday night through Tuesday. A few
strong thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Flood, Flagler
- When
- October 18, 7:00 AM EST
- Where
- Flagler County, 0.59 mi SW of Pine Lakes to 1.91 mi E of Bunnell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.524, -81.247
Localized flooding was reported across Palm Coast, including Wheaton Lane and the south bound lands of Palm Coast Parkway from State Road 100 to Palm Coast Parkway.
Coastal Flood, Flagler
- When
- October 18, 8:10 AM EST
- Where
- Flagler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Tidal overwash on A1A was reported near Marineland associated with high astronomical tides. The road was passable but ocean debris remained.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, October 18, 2017$2.5 million · 7 events
- High Wind in Montana, October 18, 201765 kt wind · 4 events
- Frost and Freeze in Virginia, October 18, 20173 events
- Frost and Freeze in West Virginia, October 18, 20172 events
- High Wind in Oregon, October 18, 20172 events
- Freezing Fog in Maryland, October 18, 20171 event
- High Wind in Montana, October 18, 201777 kt wind · 1 event
- Waterspout in Gulf of Mexico, October 18, 20171 event
- High Wind in Washington, October 18, 20171 event
- Waterspout in South Atlantic Coastal Waters, October 18, 20171 event
- Wildfire in Hawaii, October 18 to 19, 20171 event
- Heavy Rain in American Samoa, October 18 to 19, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721658, 721659.